Had a 2nd ablation 23rd February, trying to fix Atrial fibrillation and Atrial flutter. First one was for Atrial fibrillation in July last

year as that was all that was evident at the time. It appeared to be a success, but symptons returned after about 5 weeks and I had to go back on to a beta blocker again. Since that time I developed Atrial flutter too, so felt pretty much constantly in AF. Heart rate ranging from low 40's to 160 odd with no happy medium. I felt completely knackered all the time and it did get me down as after living with AF for 6 years, on medication to control it - until November 2013 when I passed out at work for 3 minutes. To today, on 2 heart regulating tablets, 1 beta blocker, a tablet for fluid retention (for swelling in leg, feet and lungs) and warfarin every day - back to hospital for an echocardiogram soon to see how everything is functioning and then to see my consultant. I am having ok days, and not so good days and today is one of those days. My heart feels 'tired'... and I feel unwell with it. Has anybody experienced my kind of situation, can you tell me how you got through these early days? I know everything is 'healing and scarring' inside and I'm trying to keep positive about it all.

4 Replies

  • Hi Andrea I had ablation Nov 2013 and now waiting to go in for a second as I developed tachycardia with some Flutter (which I had with the AFib). I am experiencing similar symptoms, I am never sure whIch are caused by the AF and which are side effects from the drugs - Bisoprolol, Dabigatron and Flecainide. All I can do is sympathise, I have just accepted that some days will be good and carry on when I can and give in and rest when I can't. My BP crashes when in An episode so I can't even sit up, never mind get up. I had an episode last night, luckily didn't last for more than a few hours but am exhausted this morning and my heart feels very fragile and pulse whilst prone is 90+. I don't have any structural abnormalities but I wonder if you are taking diuretics that you may have? Horrible isn't it? Especially when you are used to being fit, active and independant. Others on this forum say that the benefits of ablation, when successful, can take months to feel An improvement and the recovery time for scarring to happen is 3 months when you can experience weird rhythms and feel tired. Hope you improve soon.

  • Hi CDreamer, thank you for your reply. Yes they kept me on the diuretics furosemide after the ablation together with amiodorone, bisoprolol, ramipril - because, they said, to help my heart recover and I'd been on them for a while prior to the op. I was on digoxin too but that was stopped after the ablation. There was hope I'd be med free... see what happens when I go back March 24. I just want to feel well again, the consultant said the 4 hour op was a success, but it's us who have to deal with the effects and trying to describe to someone that has never experienced this how it feels can be hard. I do hope your 2nd ablation works well for you. It does seem that although we are all under the 'same umbrella' everyone's body is so unique to them - the treatment that works for one won't always work for another. Let's hope a few months down the line, we will both be symptom free!

  • Hi Andrea - Yes, I'm another person with the same problems as you. I had my second ablation last June and things went downhill very soon after. In October I was admitted to hospital for 5 days with my pulse racing away. I was then sent home still tachycardic to wait 5 weeks for a cardioversion. It was successful and I was delighted and started to enjoy high energy levels and feeling so well! Unfortunately that only lasted for just over two months and then back it came. Although my pulse is lower this time, it's consistently high between 115 and 130, after the first week of being like this I started to feel better. I can only guess that my body has got used to the high rate. I too have now developed atrial flutter and am awaiting another cardioversion mid March. There is talk about having another ablation too. I know just how you feel. For me it's so annoying after having two ablations (the last one took 6 hrs) to find my condition worse, not better.

    As for how to get through these days, well I'm fortunate in that I'm now retired and can have quiet days when I don't feel 100%. Although I have always been a keen rambler I can no longer join in with long walks, though I have put my name down to do some in March. I've also joined the following: a gospell like singing choir - you don't need to be able to sing to do this, history group, writing group, National Trust volunteer and the U3A. None of these require a lot of energy and I find getting out of the house beneficial.

    Do you sleep well? If you're not then that will make you feel tired and ill and I would suggest that while you are feeling so vulnerable you ask your GP for a course of sleeping tablets . Sleeping tablets gave me back my life and energy.

  • Hi heanjeannie50 thank you for your reply. I had cardioversion twice on two separate occasions, in November last year. They needed to do a CT scan, but because my pulse was so high 164/166 they couldn't do the scan so that's when they cardioverted me. First time I stayed in normal rhythm for 2 days, 2nd - half an hour. Eventually managed to get the scan done, on one of the rare half a day I wasn't in AF, which showed the flutter too. I was so hoping I would be feeling much better, maybe it's early days. I just wanna go on family walks, go to the shops, and ultimately get back to work. I do have a hobby, jewellery making which has been like therapy for me. I am married and have three boys, youngest is 9. They are all great, and understand when I say mummy needs to sit quietly for a while.. I am on sleeping tablets, never wanted to be. But to be honest I couldn't have got through the last 3 months without them. My problem was because I was in heart failure, the blood from my lungs wasn't pumping efficiently to the heart (causing like a back up) so sleeping, even completely propped up wasn't good. Since coming out of hospital, I have a couple of nights not taking one, but have had awful nights - which makes the next day worse. My doctor only prescribes two weeks at a time so I feel I constantly have to justify to him taking them. I've said when everything is working well , I'll come off of them. (Goes back to people not understanding). I do hope cardioversion does the trick for you, although if you should need another ablation, I really hope that sorts you out once and for good! All those hobbies sound fantastic, especially the choir! :-) Best wishes

You may also like...